Hail, Chippewa
- When
- July 31, 11:30 PM EST
- Where
- Chippewa County, 4 mi N of Eckerman
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.417, -85.033
Several strong thunderstorms developed along a cold front in eastern Upper Michigan.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 940 PM EDT SUN JUL 31 2005 .UPDATE...MAIN CONCERN TONIGHT IS PRECIPITATION CHANCES (AGAIN). LATEST SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE NORTHWEST OF LAKE SUPERIOR WITH SEVERAL WEAK BOUNDARIES ASSOCIATED WITH LOW OVER GREAT LAKES. MOST 88D ACTIVITY HAS BEEN IN THE COOLER SIDE OF WARM FRONT OVER LAKE HURON AND NOW, NORTHERN ONTARIO. OTHER SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UPSTREAM NEAR MUNISING AND FARTHER WEST OVER WESTERN LAKE SUPERIOR. 00Z APX SOUNDING SHOWS CAP AT AROUND 750 MB WHICH EXPLAINS WHY WE SAW VERY LITTLE CONVECTION THIS AFTERNOON (EXCEPT FOR A FEW THUNDERSTORMS DEVELOP ON THE LAKE HURON LAKE BREEZE EARLIER THIS AFTERNOON). WOULD EXPECT THAT ANY CONVECTION THAT DOES OCCUR OVERNIGHT WILL BE ADVECTING IN FROM THE W/NW IN ASSOCIATION WITH WEAK TROF BOUNDARY. BOUNDARY MAY HELP BREAK THE CAP THIS EVENING. HAVE DROPPED CURRENT POPS OVER MOST OF NORTHERN LOWER (EXCEPT THE FAR NORTH) UNTIL AFTER 04Z. AFTER 04Z KEPT A CHANCE OF THUNDERSTORMS OVER ALL OF LOWER MICHIGAN, GIVEN THE UNCERTAINTY OF THE PATH OF ANY ADVECTING CONVECTION. CAMPBELL && .PREV DISCUSSION...ISSUED AT 356 PM EDT SUN JUL 31 2005 .DISCUSSION...STRONG/SVR STORMS ARE FIRING ALONG CONVERGENCE ZONE/WARM FRONT IN NE LOWER MI...WITH SE WINDS ALONG HURON SHORELINE AND SW WINDS FROM I-75 WESTWARD. FROM SPECIAL 18Z APX SOUNDING...WARM SECTOR AIRMASS HAS SBCAPE 2-2.5K J/KG AND DOES NOT APPEAR TO BE CAPPED. HOWEVER...SATELLITE TRENDS SHOW THIS AIRMASS STRUGGLING...ESPECIALLY NEAR LAKE MI THANKS TO MARINE INFLUENCES. UPSTREAM...NORTHERN WI ALSO HAS LESS THAN IMPRESSIVE CU DEVELOPMENT. WILL HAVE LIKELY POPS THIS EVENING IN NE LOWER MI TO DEAL WITH ONGOING TSRA AND EXPECTED REDEVELOPMENT ALONG NNW/SSE BOUNDARY EAST OF I-75. FOR THE REST OF THE AREA...PRECIP FORECAST IS MORE PROBLEMATIC. A WEAK COLD FRONT...CURRENTLY DRAPED ACROSS NORTHERN MN AND CENTRAL SUPERIOR...WILL DROP SLOWLY SOUTH INTO UPPER MI LATE THIS EVENING AND FAR NORTHERN LOWER MI OVERNIGHT. THIS MIGHT BE A TOUCH LATE TO FIRE SURFACE-BASED CONVECTION...BUT NAM PORTRAYS SCT STORMS DEVELOPING ALONG THIS FRONT. THIS APPEARS REASONABLE GIVEN DEEP INSTABILITY WITH EVEN MEAGER UPLIFT. AND MEAGER UPLIFT IS ABOUT ALL WE/LL GET...AS WSW 1000-850MB FLOW IS ALMOST PARALLEL TO THE BOUNDARY AS IT DROPS SOUTHWARD. WILL HAVE SCT POPS MOST OF THE FORECAST AREA ALL NIGHT LONG...DRYING OUT IN THE FAR NORTH LATE AS COLD FRONT CLEARS THAT AREA. SVR POTENTIAL CONTINUES INTO THE EVENING WITH ANYTHING THAT CAN FIRE...SLOWLY DWINDLING AFTER SUNSET AS INSTABILITY WANES. WILL MAINTAIN SMALL CRAFT ADVISORY FOR LAKE MI WATERS OUTSIDE OF GD TRAVERSE BAY. WAVES AT THE NORTHERN BUOY...WHICH WERE IN THE 4-5 FT RANGE EARLIER...ARE CLOSE TO 3-4 FT NOW. BUT SHORELINE CONVERGENCE SHOULD PRODUCE HIGHER WINDS/WAVES THRU THE EVENING...ESPECIALLY ALONG NW LOWER MI SHORE. ZOLTOWSKI MODERATELY AMPLIFIED UPPER LEVEL PATTERN WILL SEE LITTLE CHANGE IN AMPLIFICATION OVER THE NEXT SEVERAL DAYS AS THE RIDGE OVER THE UPPER PLAINS STATES TRACKS EASTWARD FOLLOWED BY AN UPPER LEVEL LOW. WITH THE BAROCLINIC ZONE OVER AND NORTH OF THE STRAITS AREA WILL EXPECT TO SEE THE MAJORITY OF CLOUDS AND PRECIPITATION CHANCES OVER THE TIP OF THE MITT AND EASTERN UPPER. CHANGE WILL COME TOWARD THE END OF THE WORK WEEK AS A LOW PRESSURE SYSTEM CHARGES INTO THE REGION. MAIN LONG TERM CONCERNS FOCUS ON POTENTIAL FOR THUNDERSTORMS ON MONDAY AND TUESDAY...TEMPERATURES FOR MONDAY THROUGH WEDNESDAY...AND THUNDERSTORMS AGAIN THURSDAY AND THURSDAY NIGHT. MONDAY AND MONDAY NIGHT...INITIAL THOUGHTS WERE TO REMOVE THUNDERSTORMS FROM THE FORECAST FOR MONDAY...HOWEVER HAVE RETHOUGHT THAT BASED ON A FEW FACTORS. ALTHOUGH THE BOUNDARY WHICH WILL STILL BE DRAPED ACROSS NORTHEAST LOWER THIS WILL NOT PROVIDE ENOUGH OF A FOCUS BY ITSELF TO INITIATE CONVECTION. ALSO AGAINST DEVELOPMENT WILL BE A CONVECTIVE TEMPERATURE IN THE LOWER 90S...AND MAX TEMPERATURES WILL STRUGGLE TO REACH THE 90 DEGREE MARK. CONVERSELY...CORRECTING THE MODEL SOUNDINGS FOR 18Z TO A SURFACE PARCEL OF 87F TEMPERATURE AND 64 DEWPOINT (MODELS HAD OVERDONE THE DEWPOINTS AGAIN) SHOWS SBCAPE AROUND 1900 J/KG AND AN LI OF -3.5C. ADD TO THIS LAKE BREEZE INTERACTIONS (WIND FIELDS BELOW 850 MB WILL BE 10 KT OR LESS) AND THERE SHOULD BE ENOUGH LIFT TO BREAK THROUGH THE 35 J/KG OR SO OF CIN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHEAST CORNER OF THE CWA WHERE LAKE BREEZE...SURFACE BOUNDARY AND OROGRAPHIC INTERACTIONS WILL PREDOMINATE. DO NOT EXPECT THESE THUNDERSTORMS TO REACH SEVERE LIMITS...HOWEVER THE SMALL HAIL AND GUSTY WINDS POSSIBLE. MONDAY NIGHT THE THREAT DIMINISHES AS THE BOUNDARY SHEARS APART AND DRIFTS INTO THE CENTRAL/EASTERN GREAT LAKES...AND THE UPPER LEVEL RIDGE PUSHES CLOSER TO THE REGION. EXPECT SOME CLOUDINESS TO REMAIN...BUT SLOWLY DIMINISH OVERNIGHT AS EFFECTS OF THE RIDGE BEGIN TO BE NOTICEABLE. TUESDAY AND TUESDAY NIGHT...THE UPPER LEVEL RIDGE AND WEAK SURFACE HIGH PRESSURE WILL DOMINATE THE REGION THROUGH THE DAY TUESDAY WITH 850 MB TEMPERATURES RISING A BIT MORE. WITH 850 MB TEMPERATURES IN THE 20C RANGE WILL EXPECT MAX TEMPERATURES NEAR 90 DEGREES FOR MANY LOCATIONS. AGAIN CORRECTING MODEL SOUNDINGS TO LOWER THE DEWPOINT INTO THE LOWER 60S AND INCREASE THE TEMPERATURE INTO THE UPPER 80S PRODUCES 1200 J/KG OF CAPE AND A CONVECTIVE TEMPERATURE IN THE MIDDLE 90S. WITH THE CONVECTIVE TEMPERATURE SEVERAL DEGREES ABOVE THE EXPECTED AFTERNOON HIGH TEMPERATURE AND THE RIDGE SUPPRESSING DEVELOPMENT DO NOT ANTICIPATE ANY THUNDERSTORMS DURING THE AFTERNOON. TUESDAY NIGHT THE EFFECTS OF THE RIDGE WILL BE IN FULL SWING WITH SOME MID LEVEL MOISTURE KEEPING SKIES PARTLY CLOUDY THROUGH THE NIGHT. LIGHT SOUTHWESTERLY WINDS WILL BEGIN TO PUSH DEWPOINTS TOWARD 60 DEGREES WITH OVERNIGHT LOWS BECOMING SLIGHTLY UNCOMFORTABLE WITH LOWS IN THE MIDDLE AND UPPER 60S EXPECTED. WEDNESDAY AND WEDNESDAY NIGHT...THIS WILL BECOME THE MOST UNCOMFORTABLE DAY OF THE WORK WEEK AS SOUTHWESTERLY WINDS CONTINUE TO PUSH HIGHER DEWPOINT AIR OVER THE REGION. MODEL SOUNDINGS AGAIN OVER FORECAST THE AND CORRECTING THE SOUNDING TO TEMPERATURE OF 87 DEGREES AND DEWPOINT OF 62 DEGREES CUTS THE CAPE TO 750 J/KG WITH A CIN OF 200 J/KG. COMBINING THIS WITH THE RIDGE AXIS OVER THE CWA...HIGH PRESSURE JUST SOUTHEAST OF THE AREA AND A CONVECTIVE TEMPERATURE WELL INTO THE 90S WILL EXPECT ANY CONVECTION TO AGAIN BE SUPPRESSED. WEDNESDAY NIGHT WILL DEFINITELY BE UNCOMFORTABLE AS THE HIGHER DEWPOINT AIR CONTINUES TO FLOW INTO THE CWA WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S AND DEWPOINTS IN THE LOWER TO MIDDLE 60S EXPECTED. MARGINAL RELIEF WILL BE IN THE FORM OF SOUTHWESTERLY WINDS WHICH SHOULD REMAIN IN THE 5 TO 10 MPH RANGE OVERNIGHT. THURSDAY AND THE REMAINDER OF THE EXTENDED...THIS REMAINS AS AREA OF CONCERN AS MODELS HAVE REMAINED CONSISTENT OVER THE PAST COUPLE OF RUNS WITH THE NEXT FRONTAL SYSTEM EXPECTED TO PASS THROUGH MICHIGAN. CONCERN IS BASED ON 850-500 MB QG CONVERGENCE...PWAT/S INCREASE TO TWO INCHES...400-200 MB DIVERGENCE OVER THE REGION...A LOW LEVEL JET OF 30 KTS AND A LARGE AREA OF CAA ALL SUPPORT POTENTIAL FOR AN ACTIVE AFTERNOON/EVENING OF THUNDERSTORMS. ATTM WILL NOT TRY TO GET FANCY WITH THIS SYSTEM DUE TO PROBABLE TIMING CHANGES SO WILL CONTINUE WITH CHANCE POPS FOR THE ENTIRE CWA. BEHIND THE FRONT HIGH PRESSURE...DRY AIR AND RAPIDLY COOLING UPPER LEVEL TEMPERATURES WILL BECOME THE DOMINANT FEATURES WHICH WILL RETURN THE HUMIDITY LEVELS TO MORE PLEASANT LEVELS. FEW CHANGES MADE TO THE EXTENDED PERIODS AS THE MODELS HAVE REMAINED IN GOOD CONSISTENCY OVER THE PAST COUPLE OF RUNS. MJP && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1150 PM EDT SUN JUL 31 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1150 PM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...OVERNIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS NORTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY MORNING THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMD/JZ/MJP/ADAM
The NCL Michigan radar (KAPX), 170 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
1 hail. Local standard time, as filed.
Several strong thunderstorms developed along a cold front in eastern Upper Michigan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466233.